Tornadoes · United States · Kansas · 2003
F0 tornado, Richfield, Kansas, June 13, 2003
This F0 tornado ran 1.0 miles across Morton County on June 13, 2003, touching down at 8:25 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 13, 2003
- Touchdown
- 8:25 PM CDT (01:25 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Morton County
- Touchdown point
- 37.270, -101.970
- Lift-off point
- 37.270, -101.950
- Record number
- 411
What the Weather Service recorded
This tornado did not hit anything to damage but by all accounts was truely a weak tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:35 UTC | 01:15 UTC | Severe Thunderstorm Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 01:05 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 13, 2:58 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Jun 13, 2:58 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 258 PM CDT FRI JUN 13 2003 DAYS 1-2... FOR ONCE IN THE PAST 3 DAYS, DO NOT THINK SEVERE POTENTIAL EXISTS OVERNIGHT. HOWEVER, HEAVY RAINFALL IS A POSSIBILITY TONIGHT. LOOKING AT THE ACTIVE WEATHER AND COVERAGE OF CONVECTION OVER THE ROCKIES EARLY TODAY, AND EVIDENT SHORT WAVE MIGRATING EAST THROUGH THE NORTHERN NEW MEXICO, THERE WILL BE PLENTY OF MOISTURE AT MID LEVELS AND LOWER TO TAP ONCE UPPER WAVE ARRIVES. PLAN ON THE WESTERN PART OF CWA TO RECEIVE NUMEROUS THUNDERSTORMS BETWEEN 04Z- 12Z. WITH SLOW MOVERS DUE TO WEAK UPPER FLOW, AND POSSIBLE TRAINING EFFECT, SOME LOCATIONS COULD SEE 1.25-1.50 INCHES OF RAIN EASILY. WILL GO WITH HEAVY RAINFALL WORDING CORRESPONDING TO MY LIKELY POPS AREA. DUE TO PROLONGED DROUGHT CONDITIONS HOWEVER, WILL NOT GO WITH ANY KIND OF FLOOD/FLASH FLOOD WATCH. ALL RAINFALL OF LATE HAS BEEN EAGERLY SUCKED UP BY THE PARCHED GROUND. THE MODELS ALL ARE POINTING TOWARD THE WESTERN 1/3RD OF DDC CWA STAYING UNDER THE INFLUENCE OF MOIST UPSLOPE FLOW AND MID/UPPER INSTABILITY THROUGH AT LEAST 16/00Z. FOR TONIGHT, PLAN ON 70 LIKELY POPS WEST, 40 POPS CENTRAL AND 20 EAST TONIGHT. THEN FOR SATURDAY, WILL LOWER WEST TO 40/50, CENTRAL STAY WITH 30/40, AND STAY WITH 20 POPS EAST. THERE WILL CERTAINLY BE A FEW BREAKS IN CONVECTION, BUT THE CLOUDS AND BROAD UPLIFT WILL KEEP LIGHT RAIN FALLING IN SOME AREAS. DID NOT CHANCE TEMPS TOO MUCH FROM GOING FORECAST WITH MID/UPR 50S NORTH AND LOW/MID 60S SOUTHEAST FOR LOWS. HIGHS SHOULD TOP OUT LATE IN THE DAY IN THE LOWER TO MID 80S. BUMPED TEMPS UP 1-3 DEGREES ON SUNDAY TO MESH BETTER WITH SURROUNDING WFOS. DAYS 3-7... LOW MOMENTUM BLOCKY REGIME SHOULD CONTINUE OVER THE UNITED STATES WITH AMPLIFICATION OF UPPER LEVEL LOW PRESSURE OVER THE SOUTHERN PLAINS THROUGH THE FIRST PART OF NEXT WEEK. HEIGHTS WILL BEGIN TO RISE OVER THE CENTRAL PLAINS BY SUNDAY, AND THE ALMOST DAILY THUNDERSTORM CLUSTERS SHOULD COME TO A TEMPORARY END. MINOR WAVES RIPPLING THROUGH THE RIDGE AND CONTINUED UNCAPPED AND UNSTABLE AIR OVER SOUTHWESTERN KANSAS COULD RESULT IN SCATTERED THUNDERSTORMS ON ALMOST ANY DAY IN THE EXTENDED PERIOD. MONDAY AND WEDNESDAY APPEAR TO BE THE DAYS WITH THE LEAST CHANCE FOR MUCH IN THE WAY OF THUNDERSTORMS, AND THE EXTENDED PACKAGE WILL REFLECT THAT TREND. RETROGRESSION OF THE RIDGE AND INCREASING UPPER LEVEL NORTHWEST FLOW THURSDAY AND FRIDAY SHOULD PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORMS TO FORM IN THE HIGHER TERRAIN AND RIPPLE DOWN THE MID LEVEL BAROCLINIC ZONE ACROSS WESTERN KANSAS ESPECIALLY DURING THE NIGHTTIME HOURS. TEMPERATURES WILL BE SEASONABLY WARM THROUGH THE WEEK, AND GUIDANCE LOOKS REASONABLE. ANOTHER FAIRLY STRONG (FOR THIS TIME OF THE YEAR) BAROCLINIC ZONE SHOULD RIPPLE ACROSS KANSAS ABOUT 21 JUNE WITH SOMEWHAT COOLER TEMPERATURES THROUGH THE 8 TO 10 DAY PERIOD. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 63 82 58 83 / 40 30 20 20 GCK 62 81 56 82 / 70 40 30 00 EHA 63 82 58 83 / 70 50 30 20 LBL 64 82 57 83 / 70 50 30 20 HYS 64 80 59 82 / 40 40 20 00 P28 67 84 61 83 / 20 20 20 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 12/01
Hazardous weather outlook, Jun 13, 11:17 AM CDT, 9 hours 8 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1117 AM CDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ATMOSPHERE HAS STABILIZED SOMEWHAT DURING THE PAST 24 HOURS OVER SOUTHWESTERN KANSAS, REDUCING THE RISK OF SEVERE WEATHER. NONETHELESS, SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT, BUT THE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER, HEAVY RAIN WILL BE POSSIBLE WITH A FEW OF THE STORMS. FOR MORE WEATHER INFORMATION, PLEASE VISIT OUR WEBSITE AT: www.crh.noaa.gov/ddc .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON OR TONIGHT. SPOTTERS ARE ENCOURAGED TO CALL RAINFALL AMOUNTS IN TO THE NATIONAL WEATHER SERVICE, OR THEIR RESPECTIVE COUNTY EMERGENCY MANAGER. BURKE
In the hours before
Local storm report, Jun 13, 4:38 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT FRI JUN 13 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 7S HAYNE KS 0.75 IN HAIL
06/13/03 SEWARD
01Local storm report, Jun 13, 7:40 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT FRI JUN 13 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 3NE LIBERAL KS 0.75 IN HAIL
06/13/03 SEWARD PUBLIC REPORT.
0557 PM 5N HICKOK KS 0.75 IN HAIL
06/13/03 GRANT PUBLIC REPORT.
0602 PM 5E ULYSSES KS 0.75 IN HAIL
06/13/03 GRANT REPORTED BY GRANT COUNTY
EMA.
0620 PM 6SE ULYSSES KS 0.75 IN HAIL
06/13/03 GRANT REPORTED BY GRANT COUNTY
EMA.
0625 PM 3N ULYSSES KS 0.75 IN HAIL
06/13/03 GRANT REPORTED BY GRANT COUNTY
EMA.
0645 PM ULYSSES KS 0.75 IN HAIL
06/13/03 GRANT PUBLIC REPORT.
0720 PM HUGOTON KS 2.00 IN HAIL
06/13/03 STEVENS SPOTTER REPORT.
JFLocal storm report, Jun 13, 7:40 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT FRI JUN 13 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 3NE LIBERAL KS 0.75 IN HAIL
06/13/03 SEWARD PUBLIC REPORT.
0557 PM 5N HICKOK KS 0.75 IN HAIL
06/13/03 GRANT PUBLIC REPORT.
0602 PM 5E ULYSSES KS 0.75 IN HAIL
06/13/03 GRANT REPORTED BY GRANT COUNTY
EMA.
0620 PM 6SE ULYSSES KS 0.75 IN HAIL
06/13/03 GRANT REPORTED BY GRANT COUNTY
EMA.
0625 PM 3N ULYSSES KS 0.75 IN HAIL
06/13/03 GRANT REPORTED BY GRANT COUNTY
EMA.
0645 PM ULYSSES KS 0.75 IN HAIL
06/13/03 GRANT PUBLIC REPORT.
0720 PM 2W HUGOTON KS 2.00 IN HAIL
06/13/03 STEVENS SPOTTER REPORT.
JFLocal storm report, Jun 13, 8:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT FRI JUN 13 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 3NE LIBERAL KS 0.75 IN HAIL
06/13/03 SEWARD PUBLIC REPORT.
0557 PM 5N HICKOK KS 0.75 IN HAIL
06/13/03 GRANT PUBLIC REPORT.
0602 PM 5E ULYSSES KS 0.75 IN HAIL
06/13/03 GRANT REPORTED BY GRANT COUNTY
EMA.
0620 PM 6SE ULYSSES KS 0.75 IN HAIL
06/13/03 GRANT REPORTED BY GRANT COUNTY
EMA.
0625 PM 3N ULYSSES KS 0.75 IN HAIL
06/13/03 GRANT REPORTED BY GRANT COUNTY
EMA.
0645 PM ULYSSES KS 0.75 IN HAIL
06/13/03 GRANT PUBLIC REPORT.
0720 PM 2W HUGOTON KS 2.00 IN HAIL
06/13/03 STEVENS SPOTTER REPORT.
JFThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
1.4 hours before the tornado, 190 km from the path. June 14, 2003.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -40 J/kg
- Surface CAPE
- 716 J/kg
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 7.9 K/km
Dodge City, (KDDC), 12:00Z
10.6 hours after it, 190 km from the path. June 14, 2003.
- Mixed-layer CAPE
- 305 J/kg
- Mixed-layer CIN
- -35 J/kg
- Surface CAPE
- 109 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The radar
The Dodge City radar (KDDC), 184 km away, was scanning. The volume nearest the touchdown began at 01:23 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 13, 2003
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.